Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Lubbock, TX

May 10, 2002Hale County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 10, 2002, 7:47 PM CDT for Hale County, Lubbock County, Texas. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2002, 7:47 PM CDT (00:47 UTC)
Expired
May 10, 2002, 8:30 PM CDT
In force
43 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Hale County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 16 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:05 PM CDTHail 1.75Abernathy, TXA storm chaser reported golfball size hail.
May 10, 8:10 PM CDTHail 1.75New Deal, TXA storm chaser reported quarter to golfball size hail.
May 10, 8:25 PM CDTHail 1Petersburg, TX
May 10, 8:25 PM CDTHail 0.88Petersburg, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 110047
SVRLBB
TXC189-303-110130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
747 PM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALE COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES ABERNATHY...
  LUBBOCK COUNTY IN NORTHWEST TEXAS

* UNTIL 830 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR
  LARGER 2 MILES EAST OF SHALLOWATER...OR ABOUT 12 MILES SOUTHWEST OF
  ABERNATHY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SHALLOWATER...
  LUBBOCK INT. AIRPORT...
  IDALOU...
  ABERNATHY AND COTTON CENTER...
  PETERSBURG...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3370 10210 3358 10205 3361 10159 3400 10157
          3409 10203

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:00 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, May 10, 1:00 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT FRI MAY 10 2002

FIRST PERIOD RAIN CHANCE DEPENDS ON LATE AFTERNOON TRENDS. EXPECT
ANY STORMS TO DEVELOP INITIALLY WEST OR SOUTHWEST OF OUR AREA, AND
MOVE NORTHEAST. SEE SPC DAY1 OUTLOOK FOR SEVERE POTENTIAL.
INCREASING CIN TONIGHT SUGGESTS THAT ANY STORMS IN OUR AREA WOULD BE
MAINLY THIS EVENING. FOR SATURDAY WILL PROBABLY HAVE DRYLINE IN
EASTERN ZONES, BUT CONVERGENCE ALONG IT MAY BE FAIRLY WEAK. ALSO,
LATEST ETA HAS 700 MB TEMPERATURES OF 11-12C, AND 1000-500 MB
THICKNESS OF 580-582 DECAMETERS, SUGGESTING SUBSTANTIAL INHIBITION.
NEXT SHALLOW FRONT PUSHES INTO THE AREA BY LATE SATURDAY NIGHT,
HOWEVER, WITH LOSS OF HEATING AND CONTINUED WARM LAYER ALOFT, WOULD
NOT EXPECT STORMS WITH THE FRONT. DRY SUNDAY IN POSTFRONTAL AIRMASS.
LOOKS CLEAR SUNDAY NIGHT/MONDAY WITH CONFLUENT NORTHWEST FLOW ALOFT
DOWNSTREAM OF MID LEVEL RIDGE.

PRELIMINARY:
FRI 55/86/53/74 300-  TIA 56/85/53/71 3---  CDS 62/88/62/75 31--
BNF 58/90/57/78 200-  LUB 62/89/57/75 2---  ASP 65/86/64/77 1---

.LUB...NONE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:29 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale61 min
May 10, 8:59 PM CDTTornado WarningLUBFloyd46 min
May 10, 9:34 PM CDTSevere Thunderstorm WarningLUBYoakum26 min
May 10, 9:39 PM CDTSevere Thunderstorm WarningLUBCochran51 min
May 10, 9:39 PM CDTTornado WarningLUBMotley66 min
May 10, 9:44 PM CDTTornado WarningLUBFloyd16 min
May 10, 9:56 PM CDTSevere Thunderstorm WarningLUBHockley49 min
May 10, 10:08 PM CDTSevere Thunderstorm WarningLUBLamb52 min
May 10, 10:21 PM CDTSevere Thunderstorm WarningLUBParmer39 min
May 10, 10:32 PM CDTSevere Thunderstorm WarningLUBBailey28 min
May 10, 10:33 PM CDTTornado WarningLUBCottle57 min
May 10, 10:41 PM CDTSevere Thunderstorm WarningLUBHale34 min
May 10, 10:46 PM CDTSevere Thunderstorm WarningLUBMotley14 min
May 10, 10:50 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher40 min
May 10, 10:59 PM CDTSevere Thunderstorm WarningLUBBailey31 min
May 10, 11:13 PM CDTSevere Thunderstorm WarningLUBParmer32 min
May 10, 11:27 PM CDTSevere Thunderstorm WarningLUBCastro63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.